Kansas, 2010Flash Flood in Kansas, September 2, 2010
September 2, 2010 · NWS SGF · 1 event in 1 county or zone
A fast moving cold front interacted with significant moisture along a boundary across the region. This produced severe thunderstorms which developed strong winds and flooding from heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving cold front interacted with significant moisture along a boundary across the region. This produced severe thunderstorms which developed strong winds and flooding from heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 2, 2:12 PM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 2, 2:12 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT THU SEP 2 2010
.DISCUSSION...
/ISSUED 311 PM CDT THU SEP 2 2010/
PRIMARY FORECAST FOCUS IS ON CONVECTION FOR LATE THIS AFTERNOON
INTO TONIGHT.
SHORT TERM (THIS AFTERNOON THROUGH SATURDAY NIGHT)...
THIS AFTERNOON AND TONIGHT...COLD FRONT IS ON THE MOVE AND NOW
RESIDES FROM NEAR THE KC METRO TO EMPORIA TO JUST EAST OF WICHITA.
THE AIRMASS AHEAD OF THIS FRONT HAS BECOME INCREASINGLY
UNSTABLE...WITH MLCAPE IN THE 2000 TO 3000 J/KG RANGE WITH
STEADILY DECREASING CIN. THIS FRONT WILL OVERTAKE A BROAD
PREFRONTAL TROUGH HEADING INTO LATE THIS AFTERNOON...WHICH SHOULD
TRIGGER A MULTICELLULAR LINE OF TSRA ALONG THE FRONT.
THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE THROUGH THE EARLY
EVENING HOURS...AND WITH MID LEVEL LAPSE RATES INCREASING TO
AROUND 7 C/KM AND LOW LEVEL LAPSE RATES AROUND 7.5 C/KM...THE
MAIN SEVERE WEATHER CONCERN WILL BE DAMAGING DOWNBURST WINDS. SFC
TO 700MB THETAE DIFFERENCES APPROACH OR EXCEED 30K...WHICH IS
ANOTHER INDICATOR OF STRONG DOWNDRAFT POTENTIAL. DEEP LAYER SHEAR
IS MARGINAL...UPWARDS OF 30KT COINCIDENT WITH THE SFC BOUNDARY AS
THE BETTER WESTERLIES REMAIN WELL NORTH OF THE AREA. AS A RESULT
AN EVOLUTION TO A LINEAR MODE IS EXPECTED. THE RISK FOR HAIL IS A
BIT MORE NEBULOUS AND MORE LIKELY DEPENDENT ON STORM STRUCTURE AS
FREEZING LEVELS REMAIN ABOVE 14KFT. THE RISK FOR HAIL NEARING
SEVERE LEVELS IS THERE...THOUGH LOWER THAN THE WIND RISK. WHILE
THE TOR RISK IS ALWAYS NONZERO WITH CONVECTION...LOW LEVEL SHEAR
VECTORS ARE NEARLY PARALLEL TO THE SFC BOUNDARY AND ON THE ORDER
OF 15KT...WHICH IS NOT IDEAL. BOTTOM LINE...WIND IS THE PRIMARY
RISK WITH CONVECTION LATE THIS AFTERNOON AND EVENING.
THIS SYSTEM WILL BE PROGRESSIVE...WITH THE COLD FRONT STEADILY
WORKING ITS WAY THROUGH THE AREA THIS EVENING. INDICATIONS FROM
MESOSCALE MODELS INFER THAT THE BETTER COVERAGE OF STORMS WILL
AFFECT THE SW HALF OF THE CWA...WITH MORE SCT ACTIVITY TO THE
NORTH. THIS IS PAUSE FOR CONCERN GIVEN HEAVY RAINS FROM
YESTERDAY. EVEN WITH A PROGRESSIVE SYSTEM...PW VALUES IN EXCESS
OF 1.75 INCHES WILL LEAD TO LOCALLY HIGH ONE HOUR RAINFALL RATES.
WILL MAINTAIN THE FLASH FLOOD WATCH AS ADVERTISED FOR A
LOCALIZED...THOUGH ELEVATED...FLASH FLOOD RISK.
FRIDAY THROUGH SATURDAY NIGHT...QUIET...PLEASANT WEATHER FOR EARLY
SEPTEMBER AS CANADIAN HIGH PRESSURE BUILDS SOUTHWARD INTO THE
REGION. TEMPERATURES WILL BE BELOW AVERAGE THROUGH THE PERIOD WITH
COMFORTABLE HUMIDITY LEVELS.
GAGAN
LONG TERM (SUNDAY THROUGH THURSDAY)...
MED RANGE MODELS CONTINUE TO EXHIBIT DECENT AGREEMENT. AN UPPER
LEVEL TROUGH WILL STRENGTHEN OVER THE MIDWEST SUN/MON AND SETTLE
OVER THE SOUTHEASTERN CONUS FROM TUE ONWARD. SFC HIGH PRESSURE
WILL SLIDE EAST OF THE AREA AND REOPEN THE DOOR TO THE GULF. WARM
AND MOIST AIR WILL ONCE AGAIN SURGE BACK INTO THE REGION...WITH
ABOVE AVERAGE TEMPS EXPECTED EARLY NEXT WEEK. WITH THE AREA ON THE
WESTERN PERIPHERY OF THE RIDGE BY THE MIDDLE OF NEXT WEEK...THERE
IS CONCERN FOR INCREASED CHANCES FOR RAINFALL. INDICATIONS ARE
THAT WE SHOULD AT LEAST SEE AN INCREASE IN DIURNAL BASED
CONVECTION. HAVE INCREASED RAIN CHANCES A BIT FOR THE MIDDLE OF
NEXT WEEK AND TEMPERED HIGHS A BIT BACK TOWARD AVERAGE GIVEN
PROSPECTS OF CLOUDS AND PRECIP.
GAGAN
&&
.AVIATION...
FOR THE 18Z TAFS...VFR CONDITIONS SHOULD PREVAIL INTO THIS EVENING
IN ADVANCE OF A FRONTAL SYSTEM. A COLD FRONT...NOW ACROSS EASTERN
KANSAS WILL CONTINUE TO APPROACH THE REGION THIS EVENING. THE FRONT
SHOULD BEGIN TO IMPACT AREA TERMINALS AS EARLY AS 00Z AT THE
JOPLIN AERODROME...01Z AT SPRINGFIELD AND 02Z AT BRANSON
RESPECTIVELY. EXPECT CONDITIONS TO FALL TO MVFR CONDITION WITH
RESPECT TO VISIBILITIES AND CEILINGS. AS THE FRONT MOVES OVER THE
TERMINAL CONDITIONS WILL LIKELY FALL TO IFR OR BELOW...HOWEVER...
TIMING THE EXACT FRONTAL PASSAGE WILL BE A SHORT TERM ACTION. WILL
UPDATE AS NEEDED NEARER FRONTAL PASSAGE. THE FAIRLY PROGRESSIVE
FRONT SHOULD MOVE SOUTH AND EAST OF THE REGION BY 10Z.
HATCH
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOZ055-056-066>069-
077>081-088>091-093>095-101>104.
KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, Sep 2, 3:29 PM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 PM CDT THU SEP 2 2010
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
429 PM CDT THU SEP 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.
WEATHER HAZARDS EXPECTED...
THE LIGHTNING RISK IS SIGNIFICANT.
THE THUNDERSTORM WIND RISK IS ELEVATED.
THE FLOODING RISK IS ELEVATED.
THE HAIL RISK IS LIMITED.
THE EXTREME HEAT RISK IS LIMITED.
DISCUSSION...
THUNDERSTORMS ARE DEVELOPING IN A SCATTERED FASHION ACROSS THE
AREA. THROUGH 7 PM...A BAND OF SCATTERED THUNDERSTORMS WILL
CONTINUE TO EXPAND ALONG A BOUNDARY EXTENDING FROM JUST WEST OF
THE LAKE OF THE OZARKS THROUGH SPRINGFIELD AND INTO BRANSON. IN
ADDITION...THUNDERSTORMS WILL CONTINUE TO DEVELOP IN AREAS NEAR
THE MISSOURI KANSAS STATE LINE AS A COLD FRONT APPROACHES THE
REGION FROM THE WEST. WITH A WARM...MOIST AND UNSTABLE AIRMASS IN
PLACE ACROSS THE REGION...COVERAGE OF THUNDERSTORMS WILL CONTINUE
TO INCREASE ACROSS THE AREA. THE PRIMARY SEVERE WEATHER RISKS
WILL BE DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH AND HAIL TO
THE SIZE OF QUARTERS.
AFTER 7 PM...THUNDERSTORMS ARE EXPECTED TO CONGEAL INTO A LINE
AHEAD OF THE COLD FRONT AS IT MOVES WEST TO EAST ACROSS THE
MISSOURI OZARKS. THE MAIN SEVERE WEATHER RISK WILL BE DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED ACROSS EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS THROUGH THIS EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
GAGAN
In the hours before
Special weather statement, Sep 2, 3:55 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 PM CDT THU SEP 2 2010
MOZ090-095-022230-
GREENE MO-CHRISTIAN MO-
455 PM CDT THU SEP 2 2010
...SIGNIFICANT WEATHER ALERT FOR CENTRAL CHRISTIAN AND SOUTHEASTERN
GREENE COUNTIES UNTIL 530 PM CDT...
AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FREMONT HILLS...OR 4 MILES NORTHEAST OF
NIXA...MOVING EAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50
MPH ARE EXPECTED WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR SOUTHERN
MISSOURI.
HATCH
Local storm report, Sep 2, 3:57 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT THU SEP 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HEAVY RAIN 3 E BATTLEFIELD 37.12N 93.31W
09/02/2010 M2.10 INCH GREENE MO PUBLIC
2.10 INCHES OF RAIN FELL IN 45 MINUTES.
&&
JCOLUCCILocal storm report, Sep 2, 4:00 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CDT THU SEP 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL SPRINGFIELD 37.20N 93.29W
09/02/2010 E0.75 INCH GREENE MO BROADCAST MEDIA
&&
JCOLUCCISpecial weather statement, Sep 2, 4:05 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 PM CDT THU SEP 2 2010
MOZ057-022230-
MILLER MO-
505 PM CDT THU SEP 2 2010
...SIGNIFICANT WEATHER ALERT FOR SOUTHERN MILLER COUNTY UNTIL 530 PM
CDT...
AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KAISER...OR NEAR OSAGE BEACH...MOVING EAST
AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR SOUTHERN
MISSOURI.
HATCH
Special weather statement, Sep 2, 4:28 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT THU SEP 2 2010
KSZ073-MOZ066-022315-
BOURBON KS-VERNON MO-
528 PM CDT THU SEP 2 2010
...SIGNIFICANT WEATHER ALERT FOR SOUTHERN BOURBON AND SOUTHWESTERN
VERNON COUNTIES UNTIL 615 PM CDT...
AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FORT SCOTT TO
PORTERVILLE...MOVING EAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM
WINDOWS.
HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR SOUTHERN
MISSOURI.
WISE
Special weather statement, Sep 2, 5:03 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT THU SEP 2 2010
KSZ073-097-022330-
BOURBON KS-CRAWFORD KS-
603 PM CDT THU SEP 2 2010
...SIGNIFICANT WEATHER ALERT FOR CRAWFORD AND SOUTHERN BOURBON
COUNTIES UNTIL 630 PM CDT...
AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
HEPLER TO 4 MILES NORTHWEST OF BRAZILTON TO 6 MILES WEST OF
GREENBUSH...MOVING EAST AT 35 MPH. WINDS AROUND 50 MPH ARE EXPECTED
WITH THESE STORMS.
THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM
WINDOWS.
HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR SOUTHERN
MISSOURI.
WISE
Flash Flood, Bourbon
- When
- September 2, 5:08 PM CST to 11:00 PM CST
- Where
- Bourbon County, 0.74 mi NNW of Ft Scott to 0.68 mi NW of Ft Scott
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.839, -94.707
One foot of water was reported over the road at Third Street near the railroad tracks and also on East National Street near the cemetery.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in New Jersey, September 2 to 4, 20101 death · 4 events
- Heat in Florida, September 2, 20101 death · 1 event
- Hail and Damaging Winds in Oklahoma, September 2, 2010$2.5 million · 1 in hail · 18 events
- Tropical Storm and Storm Surge in North Carolina, September 2 to 3, 2010$2.6 million · 7 events
- Flash Flooding and Hail in Illinois, September 2 to 3, 2010$168,000 · 1 in hail · 20 events
- Damaging Winds in Texas, September 2, 2010$220,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Texas, September 2, 2010$130,000 · 1.25 in hail · 8 events
- Damaging Winds in Michigan, September 2, 2010$85,000 · 56 kt wind · 4 events
- Flash Flooding and Hail in Missouri, September 2, 2010$13,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Wisconsin, September 2, 2010$21,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Kansas, September 2, 2010$23,000 · 1 in hail · 7 events
- Damaging Wind in Michigan, September 2, 2010$30,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260227.